Maryland, 2021

Flooding in Maryland, April 11, 2021

April 11, 2021 · NWS LWX · 2 events in 2 counties and zones

A cold front moved across the region from west to east during the afternoon on April 11th, leading to scattered thunderstorms. A few isolated instances of flooding occurred in northeast MD, but nothing widespread across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved across the region from west to east during the afternoon on April 11th, leading to scattered thunderstorms. A few isolated instances of flooding occurred in northeast MD, but nothing widespread across the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 11, 1:49 PM EST, 6 hours 56 minutes earlier.

Area forecast discussion, Apr 11, 1:49 PM EST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
249 PM EDT Sun Apr 11 2021

.SYNOPSIS...
A cold front is expected to cross the region early this evening.
A second front will swing across the region late Monday into early
Tuesday. High pressure will briefly return Tuesday. The next low
pressure system may impact the region Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Clouds, mainly low and mid-level, have increased across the
western two-thirds of our CWA since around 11am when there was
plenty of sunshine. Temperatures may rise another 1 to 3 degrees
from where they stand now at peak heating of the day. A few
showers are currently on radar over western Maryland and central
Virginia. Additional showers and a few thunderstorms are
expected to develop, mainly along and east of I-81 the rest of
the afternoon into early this evening. We remain in a Marginal
Risk for Severe Thunderstorms along US 15 and east to the
Chesapeake Bay. The main threat with the thunderstorms will be
damaging winds and hail. A cold front will pass through the
region this evening and push most of the activity out of the CWA
before midnight. A dry slot will work its way into the region
tonight. Temperatures will drop into the upper 40s to the middle
50s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The main low pressure system moving into northern parts of Ohio
will send additional pieces of energy toward our CWA on Monday.
This combined with any daytime heating may just be enough to
destabilize the atmosphere to get showers and thunderstorms to
develop Monday afternoon. The slow-moving cold core main low
will be slow to move to the east then southeast. Therefore,
additional showers are possible again on Tuesday. Weak high
pressure will build back into the region late Tuesday into
Wednesday. Another area of low pressure may impact the region
towards the latter portion of the week.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Forecast details remain a bit changeable/uncertain due to decreased
predictability in a blocky upper level pattern with multiple closed
lows. On Wednesday, shortwave ridging and surface high pressure will
be departing quickly to the east. A closed low will be located over
the Great Lakes. Shortwave energy and height falls ahead of this low
may result in some showers through the day, and eventually
development of surface low pressure along an old frontal zone to our
south. It's still uncertain at this time if the low will ultimately
provide widespread precipitation or just an increased chance of
showers. With the gradually approaching upper low, some snow could
even occur in the highest elevations. Regardless of precipitation,
temperatures will likely be dipping below normal.

Cooler and unsettled weather likely continues through Thursday and
possibly into Friday as the closed upper low drifts near or north of
the Mid Atlantic. When the low eventually departs, there should be
at least 24 hours of dry weather and a slight increase in
temperatures. However, model guidance solutions vary widely on the
ensuing pattern evolution after that. Another shortwave trough (or
two) could bring additional precipitation chances next weekend, but
timing is very uncertain for now.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Fair weather cumulus make up most of the cloud cover across the
terminals. A couple of these will become showers and perhaps a
strong thunderstorm or two between 19z and 22z. A cold front
will move through and clear out convection by around midnight.
Until convection affects the terminals, VFR conditions are
expected. MVFR conditions possible in heavier showers or
thunderstorms. The main threat will be brief wind gusts over 35
knots in strong to severe thunderstorms. Mainly VFR conditions
during the beginning of the week. However sub- VFR conditions
may arise periodically over BWI and MTN in instances of light,
periodic showers.

Upper level low pressure will bring rain at times Wednesday into
Thursday. Some MVFR ceilings seem likely, if not lower overnight.
The system may pull away by Friday.

&&

.MARINE...
A Small Craft Advisory remains in effect until 6 pm for the
central Chesapeake Bay and Tidal Potomac.

A cold front, moving through the CWA, could spawn heavy showers
and a few thunderstorms late this afternoon and early evening.
This activity could promote Special Marine Warnings since the
main threat with heavy thunderstorms will be damaging winds and
hail.

High pressure returns later tonight through Monday night, with
a weak gradient and sub SCA conditions expected. Another cold
front will cross the area early Tuesday, with sub SCA conditions
persisting. Northwest to north winds will continue Wednesday
and Thursday as high pressure builds well to our northwest,
however winds look to mainly stay below Advisory thresholds.

Low pressure may track near the area Wednesday into Thursday. Small
Craft Advisories may be needed at times as the low tracks nearby,
and then in northwest flow in its wake. Low confidence in the
details at this time.

&&

.TIDES/COASTAL FLOODING...
A light onshore flow will continue through Monday and this will
cause elevated water levels during this time. Most places are more
likely to reach caution stage vs minor flood stage since the flow
will be light. However, minor flooding is still possible at
sensitive areas like the southwest waterfront in Washington DC.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ534-
     537-543.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Apr 11, 6:51 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
751 PM EDT Sun Apr 11 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-130000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
751 PM EDT Sun Apr 11 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

There is an isolated threat for a severe thunderstorm this
evening. The primary threats are damaging wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time..

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-130000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
751 PM EDT Sun Apr 11 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

There is an isolated threat for a severe thunderstorm this
evening. The primary threats are damaging wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and early
evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-130000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
751 PM EDT Sun Apr 11 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Harford

When
April 11, 8:45 PM EST to 10:45 PM EST
Where
Harford County, 0.19 mi WNW of Berkley to 0.4 mi NW of Berkley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.671, -76.203

Glen Cove Rd. closed due to high water.

Flood, Cecil

When
April 11, 9:30 PM EST to 11:30 PM EST
Where
Cecil County, 0.43 mi ESE of Aikin to 0.35 mi ESE of Aikin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.567, -76.063

Flooding at the intersection of Broad St. and Coudon Blvd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956008, 956009.